Alert archive / North Carolina / High Surf Advisories in 2019
High Surf Advisory 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this high surf advisory at Nov 15, 2019, 3:45 AM EST for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Nov 16, 2019, 7:00 AM EST. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2019, 3:45 AM EST (08:45 UTC)
- In effect from
- Nov 16, 2019, 7:00 AM EST
- Expired
- Nov 19, 2019, 3:17 PM EST
- In force
- 3 days
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high surf advisory went out at Nov 15, 1:15 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 15, 1:15 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
115 AM EST Fri Nov 15 2019
.SYNOPSIS...
A trough of low pressure will develop along the coast tonight
and move offshore Friday. A strong coastal low will impact the
area this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1255 AM Friday...Light rain starting to move into our
southwestern zones with steadier and heavier rain to our south
in the Wilmington area as the lower atmosphere moistens. Rain
should increase in coverage through the remainder of the
overnight hours and current high PoPs look good. Little change
expected in the current temperatures with overnight lows ranging
from the mid 40s inland to lower 50s along the coast, except mid
60s around Cape Hatteras in the warm sector.
&&
.SHORT TERM /SATURDAY THROUGH 6 AM SATURDAY/...
As of 345 Thu...Widespread shower activity will be ongoing
Friday morning. The coastal trough may slide back over the coast
or just offshore by midday, but POPs remain categorical as a
shortwave aloft moves up the coast from late morning through the
afternoon, developing a low within the offshore trough and
bringing an enhanced period of rainfall. Highest rainfall
amounts will be focused along the coast, with 1-1.5 inches
possible mainly from the Crystal Coast up the Outer Banks, and
localized areas receiving one inch or more possible elsewhere.
&&
.LONG TERM /SATURDAY THROUGH FRIDAY/...
As of 430 PM Thu...A major coastal storm is threatening to
bring a variety of significant impacts to coastal Eastern NC
this weekend. Another coastal storm system is possible by mid
week next week.
Friday Night through Sunday...Friday's initial surface low will
shift east while a second surface low develops off the
Southeastern U.S. coast, deepening below 1000 mb off the
Carolina Coast. The upper low shifts farther east over the
surface low and becomes more vertically stacked, aiding in
further deepening on Saturday, with guidance continuing to
suggest a sub-1000mb low slowly passing a few hundred miles off
the NC coast through the weekend. Gradient winds around this low
through the entire weekend will be strong and lead to potential
major coastal flooding issues across the area. See the Coastal
Flooding section below for details. At this time, have issued a
High Wind Watch for East Carteret and OBX and Mainland Hyde and
Dare counties with wind gusts as high as 55 to 65 mph possible.
Wind advisories will likely be issued for the next tier of
counties inland as we get closer to the event. There will again
be a gradient with rainfall across ENC, upwards of 2-5 inches
along the immediate coast to 1-2 inches for interior portions.
The rain will fall over a long period of time however, and at
this time do not expect any flood concerns. Temps will remain
mild due to cloud cover/precip, highs in the 50s inland, 60s
along the coast, lows near 40 inland with 50s along the
coast/Outer Banks.
Monday through Thursday...The coastal low will gradually lift
northeast away from the region on Monday with improving coastal
conditions, while another shortwave trough digs into the Gulf
States possibly developing another coastal low for Tuesday or
Wednesday. Large spread amongst ensembles this far out in time,
so have no higher than 20-40% chances for rain at this time.
High pressure is expected to build in behind the low for the
latter half of the week.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term /through 06Z Saturday/...
As of 1 AM Friday...VFR conditions currently, but with light
precipitation now moving into the southwestern zones and
reaching KOAJ, expect conditions to deteriorate during the early
morning hours and widespread IFR conditions likely from early
this morning through the duration of the TAF cycle. Could also
see a period of low level wind shear Fri evening.
Long Term /Friday Night through Tuesday/...
As of 4 PM Thu...Generally poor flying conditions expected
through the weekend as low pressure will be sitting off the
coast leading to high rain chances, gusty winds, and low clouds.
Low-level wind shear will also be a concern, especially
Saturday afternoon through Sunday night. Return to VFR by Monday
as the low moves northeast away from the area, but could see
another coastal storm impact rtes next Tuesday with another
period of sub-VFR conditions.
&&
.MARINE...
Short Term /through Friday/...
As of 115 AM Friday...With the exception of gusts to 23 knots at
Diamond Buoy, winds are generally at 15 knots or less on areas
waters early this morning with seas at 3-5 feet. Moderate
winds continue into the day Friday as the trough moves back over
the coast in the morning, shifting winds northeasterly. Winds
will become breezy late in the day in response to low pressure
forming off the Southeast coast.
Seas will remain around 3-5 ft tonight through Friday morning in
lingering ENE windswell. Seas will begin to increase quickly
later in the day Friday, with hazardous seas arriving Friday
afternoon.
Long Term /Friday Night through Tuesday/...
As of 4 PM Thu...Very active long term period with dangerous
conditions developing Saturday and continuing through the entire
weekend. A second area of low pressure is expected to deepen
below 1000mb Saturday afternoon through Sunday as it passes a
few hundred miles off the NC coast.
Winds will become north to northeast and increase to gale to
storm force across most of the waters, with the highest winds
expected over the coastal waters and Pamlico Sound. Have
extended the Storm Watch to include the northern waters,
including the Albemarle, Croatan and Roanoke Sounds, and
Alligator River as frequent gusts to storm force possible here
for an extended period of time. Continue the Gale Watch for the
Neuse and Pamlico Rivers.
Seas will build late Friday night into Saturday with seas
peaking 15-20+ feet Saturday night through Sunday morning. Very
high seas will persist into the beginning of the work week.
&&
.TIDES/COASTAL FLOODING...
As of 630 PM Thu...A complex low pressure system will impact
eastern NC this weekend as it slowly moves northeastward off of
the Southeastern U.S. coast. Persistent, strong north to
northeast winds will lead to potentially significant coastal
flooding along the soundside areas of the Outer Banks, mainly
south of Oregon Inlet, Downeast Carteret County, the Lower Neuse
River, and southern shores of the Albemarle Sound and Alligator
River. Also, significant beach erosion and ocean overwash are
expected along the Outer Banks, especially north of Cape
Hatteras where portions of NC 12 could become inundated and
impassible at times. A Coastal Flood Watch has been issued for
OBX Dare and Hyde Counties as well as Mainland Hyde, Pamlico,
Southern Craven, and East Carteret Counties. Expect to see
inundation of 2-4 ft agl, with locally higher amounts possible.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Wind Watch from late tonight through Sunday evening for
NCZ047-081-196-203>205.
Coastal Flood Watch from Saturday morning through late Sunday
night for NCZ081-094-194-196.
Coastal Flood Watch from Saturday morning through Monday
afternoon for NCZ203>205.
MARINE...Gale Watch from this evening through Sunday evening for AMZ136-
137.
Storm Watch from Saturday morning through Sunday afternoon for
AMZ135-152-154-156-158.
Storm Watch from Saturday morning through late Saturday night
for AMZ131-230-231.
Storm Watch from Saturday morning through Sunday morning for
AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CB
LONG TERM...SK/TL
AVIATION...CTC/CQD/CB
MARINE...CTC/CQD/CB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Nov 14, 4:36 PM EST, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 436 PM EST Thu Nov 14 2019 NCZ029-044-045-079-090>092-193-198-152145- Martin-Pitt-Washington-Greene-Duplin-Lenoir-Jones-Northern Craven- Inland Onslow- 436 PM EST Thu Nov 14 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A complex and slow moving coastal low will impact Eastern North Carolina this weekend. Locally heavy rainfall and gusty winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-152145- Northern Outer Banks-Ocracoke Island-Hatteras Island- 436 PM EST Thu Nov 14 2019 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY EVENING... ...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Coastal Flood Watch. A complex and slow moving coastal low will impact the area this weekend. Dangerous surf and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-152145- East Carteret- 436 PM EST Thu Nov 14 2019 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY EVENING... ...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SUNDAY NIGHT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Coastal Flood Watch. A complex and slow moving coastal low will impact the area this weekend. Dangerous surf and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-080-195-199-152145- Tyrrell-Beaufort-West Carteret-Coastal Onslow- 436 PM EST Thu Nov 14 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A complex and slow moving coastal low will impact the area this weekend. Strong winds, dangerous surf, soundside flooding, ocean overwash, beach erosion, and locally heavy rainfall are all possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ094-194-152145- Pamlico-Southern Craven- 436 PM EST Thu Nov 14 2019 ...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SUNDAY NIGHT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Watch. A complex and slow moving coastal low will impact the area this weekend. Strong winds and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ081-152145- Mainland Hyde- 436 PM EST Thu Nov 14 2019 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY EVENING... ...COASTAL FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SUNDAY NIGHT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Coastal Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-152145- Mainland Dare- 436 PM EST Thu Nov 14 2019 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. A complex and slow moving coastal low is expected to impact the area this weekend. Soundside flooding and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 3:00 AM EST | Gale Warning | MHX | 45 hr | |
| Nov 15, 3:00 AM EST | High Wind Warning | MHX | Carteret, Dare, Hyde, Pamlico, Tyrrell | 48 hr |
| Nov 15, 3:00 AM EST | Storm Warning | MHX | 52 hr | |
| Nov 15, 3:00 AM EST | Wind Advisory | MHX | Beaufort, Carteret, Craven, Onslow, Washington | 45 hr |
| Nov 15, 3:45 AM EST | Coastal Flood Warning | MHX | Carteret, Craven, Dare, Hyde, Pamlico | 60 hr |
| Nov 15, 3:45 AM EST | Coastal Flood Advisory | MHX | Beaufort, Dare, Hyde, Tyrrell | 60 hr |
Nearby
High Surf Advisories in North Carolina, 2019Every high surf advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.